Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Loooong Period
    avatar
    An_249297 posted:
    I have been off birth control for 3 months (was on it about 2 yrs). After quitting, my first two periods were pretty regular & pretty normal in length & flow. This time however, I have been bleeding for 16 days! 16 days!!! ugh!!! I had knee surgery Oct 30, and blood test was negative for pregnancy. Did home ept this week and it was also negative. What's going on with my body??? Am I just adjusting to being off meds or could it be more serious?
    Reply
     
    avatar
    tlkittycat1968 responded:
    Bleeding for 16 days is not normal and needs to be checked out by a doctor.
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: tlkittycat is correct, but here is some additional information about possible causes of a prolonged period.

    There are two major reasons for very prolonged/heavy periods: hormonal and what I call "structural". "Structural" means when excessive bleeding is due to actual problems within the cavity or walls of the uterus. Some examples of this would include fibroids of the uterus, endometriosis of the muscular wall of the uterus ("adenomyosis"), infections of the lining of the uterus, polyps of the uterine lining, or even uterine cancer. I would really doubt these in your case since your prolonged bleed was an isolated episode.

    Hormonal causes are usually linked to missed or erratic ovulations. As you may know, in a normal cycle, estrogen is produced all month. Estrogen is responsible for building up the lining of your uterus so you have something to shed each month. In a normal cycle, progesterone production increases following ovulation. Progesterone "stabilizes" the uterine lining in preparation for a possible implantation of a new pregnancy. If you are not pregnant that month the levels of estrogen and progesterone fall, triggering the release of the uterine lining—your period.

    So, if you do not ovulate, the estrogen build up of the lining continues, but without the usual ovulation associated progesterone. Thus, the hormone levels don't decline, and the lining stays up inside the uterus—your missed/late period. Alternatively the lining can begin to shed under its own weight producing prolonged bleeding.

    As you may have read, there can be many causes for missing an occasional ovulation. These include physical or emotional stressors. Your recent surgery could certainly be a type of physical stressor.

    Another possibility specific to you might be a return of irregular cycles---if you were using birth control pills to treat this condition.

    Bottom line, if the bleeding persists or escalates you should contact your GYN. You did the right thing in ruling out pregnancy first. Given that you had two months or regular flows one would hope that your body will reset its menstrual cycle naturally.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.